Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/9152

Title: Non-verbal number acuity correlates with symbolic mathematics achievement: but only in children
Authors: Inglis, Matthew
Attridge, Nina
Batchelor, Sophie
Gilmore, Camilla K.
Keywords: Mathematical cognition
Mental arithmetic
Issue Date: 2011
Publisher: Springer © Psychonomic Society, Inc.
Citation: INGLIS, M. ... et al, 2011. Non-verbal number acuity correlates with symbolic mathematics achievement: but only in children. Psychonomic Bulletin and Review, 18 (6), pp. 1222-1229
Abstract: The process by which adults develop competence in symbolic mathematics tasks is poorly understood. Nonhuman animals, human infants, and human adults all form nonverbal representations of the approximate numerosity of arrays of dots and are capable of using these representations to perform basic mathematical operations. Several researchers have speculated that individual differences in the acuity of such nonverbal number representations provide the basis for individual differences in symbolic mathematical competence. Specifically, prior research has found that 14-year-old children’s ability to rapidly compare the numerosities of two sets of colored dots is correlated with their mathematics achievements at ages 5–11. In the present study, we demonstrated that although when measured concurrently the same relationship holds in children, it does not hold in adults. We conclude that the association between nonverbal number acuity and mathematics achievement changes with age and that nonverbal number representations do not hold the key to explaining the wide variety of mathematical performance levels in adults.
Description: This article was published in the journal, Psychonomic Bulletin and Review [Springer © Psychonomic Society, Inc.]. The final publication is available at www.springerlink.com.
Version: Accepted for publication
DOI: 10.3758/s13423-011-0154-1
URI: https://dspace.lboro.ac.uk/2134/9152
Publisher Link: http://www.springerlink.com/content/g0334340627m2wl3/
ISSN: 1069-9384
Appears in Collections:Published Articles (Mathematics Education Centre)

Files associated with this item:

File Description SizeFormat
PBR-ANS_preprint.pdf601.34 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.